Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 89, NWS El Paso, TX

August 21, 2013Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 21, 2013, 2:35 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 2:35 PM MDT (20:35 UTC)
Expired
Aug 21, 2013, 5:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WGUS54 KEPZ 212035
FFWEPZ
NMC017-212330-
/O.NEW.KEPZ.FF.W.0089.130821T2035Z-130821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
235 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 530 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE 
WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  COONEY...
  LOW WATER CROSSINGS ON SR35 SOUTH OF CAMP THUNDERBIRD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT OVER THE MIMBRES BASIN OF THE 
SILVER FIRE BURN AREA. RAPID RISES IN WATER AND QUICK MOVING DEBRIS 
FLOWS ARE POSSIBLE. AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. 
MOVE TO HIGHER GROUND QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS 
FLOWS...CALL 911.

LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN AND DOWNSTREAM OF  
HEAVY RAIN AREAS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. 
IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY 
VEHICLES AWAY.

&&

LAT...LON 3310 10797 3312 10791 3315 10785 3306 10784
      3305 10785 3303 10793 3298 10797 3295 10802
      3300 10802

$$

PARK
1 follow-up statement
480 
WGUS74 KEPZ 212321
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
521 PM MDT WED AUG 21 2013

NMC017-212336-
/O.EXP.KEPZ.FF.W.0089.000000T0000Z-130821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
521 PM MDT WED AUG 21 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 530 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3310 10797 3312 10791 3315 10785 3306 10784
      3305 10785 3303 10793 3298 10797 3295 10802
      3300 10802

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:41 AM MDT, 10 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 3:41 AM MDT, 10 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 AM MDT WED AUG 21 2013

.SYNOPSIS...
DRIER AIR WILL MOVE OVER THE AREA FROM THE EAST AND GREATLY REDUCE
THUNDERSTORM ACTIVITY...LIMITING STORMS TO MAINLY THE MOUNTAINS
AND WEST OF THE CONTINENTAL DIVIDE THE NEXT TWO DAYS. THEN A
WEATHER DISTURBANCE FROM THE SOUTHEAST WILL INCREASE MOISTURE
LEVELS TOWARD THE WEEKEND AS IT MOVES ACROSS NORTHERN MEXICO.
THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA FRIDAY AFTERNOON INTO
THE WEEKEND...THEN MAINLY WEST OF THE RIO GRANDE EARLY NEXT WEEK.

&&

.DISCUSSION...
THE UPPER HIGH WILL BEGIN SHIFTING NORTHEASTWARD TODAY...WHICH
WILL REDUCE CAPPING ALOFT. HOWEVER...DRIER AIR IS CURRENTLY PUSHING
IN FROM THE EAST AHEAD OF AN INVERTED TROUGH...SO THUNDERSTORMS
THE NEXT TWO DAYS SHOULD BE LIMITED TO THE MOUNTAINS AND IN THE
LOWLANDS WEST OF THE DIVIDE. BY FRIDAY THE INVERTED TROUGH WILL BE
FAR ENOUGH WEST TO BRING IN MOISTURE FROM THE SOUTHEAST AND
ENHANCE LIFTING MOTION OVER THE AREA...RESULTING IN ISOLATED TO
SCATTERED THUNDERSTORMS JUST ABOUT ANYWHERE DURING THE AFTERNOON
AND EVENING. THIS SHOULD CONTINUE SATURDAY...THEN THE STORMS
SHOULD THIN OUT SOMEWHAT EASTERN PORTION ON SUNDAY AND MONDAY BUT
CONTINUE WITH SCATTERED COVERAGE CLOSER TO THE ARIZONA BORDER.

TOWARD THE END OF THE FORECAST PERIOD THE MODELS DIVERGE
SOME...WITH THE 00Z GFS BRINGING IN DRIER AIR FROM THE EAST AGAIN
WHILE THE 00Z ECM HAS ANOTHER INVERTED TROUGH AFFECTING US. WILL
KEEP ISOLATED LOWLAND AND SCATTERED MOUNTAIN POPS GOING AT THAT
TIME AS A COMPROMISE.

BOTTOM LINE...DRIEST DAYS WILL BE THE NEXT TWO...MOST ACTIVE
THUNDERSTORM DAYS AREA WIDE WILL BE FRIDAY AND SATURDAY...LESS
ACTIVE EAST BUT STILL GOING STRONG WEST OF THE DIVIDE SUNDAY AND
MONDAY...THEN NOT SO SURE ABOUT TUESDAY DUE TO MODEL DIFFERENCES.
AT LEAST THE TEMPERATURES WILL COOL A LITTLE INITIALLY WITH THE
UPPER HIGH SLIDING OFF AND LATER WITH INCREASING ATMOSPHERIC
MOISTURE.

&&

AVIATION...VALID 21/12Z-22/12Z. DRIER AIR WILL MOVE IN TO THE AREA
TODAY...GREATLY REDUCING TSRA DEVELOPMENT EAST OF THE CONTINENTAL
DIVIDE. ISOLATED TSRA AFT 19Z TCS AND DMN...THEN CLEARING AFT 04Z.

&&

.FIRE WEATHER...
THE UPPER RIDGE WILL CONTINUE SHIFTING NORTHWARD TODAY. EASTERLY
FLOW BETWEEN THE RIDGE TO OUR NORTH AND AN INVERTED TROUGH MOVING
ACROSS CENTRAL MEXICO WILL BRING A WEDGE OF DRY/SUBSIDENT AIR INTO
OUR AREA TODAY... RESULTING IN AN OVERALL DECREASE IN
THUNDERSTORM COVERAGE THROUGH EARLY FRIDAY...ESPECIALLY EAST OF
THE DIVIDE. THUNDERSTORM ACTIVITY WILL BEGIN TO INCREASE AGAIN
FRIDAY AFTERNOON INTO THIS WEEKEND...WITH A POSSIBLE INDIRECT
TROPICAL MOISTURE SOURCE COMING INTO PLAY...ALTHOUGH IT LOOKS LIKE
AREAS WEST OF THE DIVIDE...AND MOSTLY IN CA/AZ...WILL BENEFIT THE
MOST.

AS EASTERLY WINDS ALOFT INCREASE TODAY...VENTILATION RATES WILL
BEGIN TO IMPROVE ACROSS THE AREA THANKS TO IMPROVING TRANSPORT
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 95  71  93  72  92 /  10  10  10  10  10
SIERRA BLANCA           89  65  89  69  87 /  10  10  10  10  20
LAS CRUCES              93  66  91  67  91 /  10  10  10  10  10
ALAMOGORDO              97  71  92  68  92 /  10  10  10  10  10
CLOUDCROFT              70  51  71  50  68 /  20  20  10  10  20
TRUTH OR CONSEQUENCES   93  68  90  67  90 /  10  10  10  10  20
SILVER CITY             87  62  84  61  84 /  20  20  20  20  20
DEMING                  93  64  91  66  91 /  10  10  10  10  20
LORDSBURG               94  67  92  66  91 /  20  20  10  10  20
WEST EL PASO METRO      95  72  93  71  91 /  10  10  10  10  10
DELL CITY               93  64  90  67  89 /  10  10  10  10  20
FORT HANCOCK            96  68  95  72  93 /  10  10  10  10  20
LOMA LINDA              87  65  85  64  83 /  10  10  10  10  10
FABENS                  95  70  93  70  91 /  10  10  10  10  10
SANTA TERESA            94  70  93  69  91 /  10  10  10  10  10
WHITE SANDS HQ          93  68  92  69  91 /  10  10   0  10  10
JORNADA RANGE           93  66  90  66  90 /  10  10   0  10  10
HATCH                   90  65  87  66  87 /  10  10   0  10  10
COLUMBUS                94  69  91  68  90 /  10  10  10  10  10
OROGRANDE               95  68  93  69  91 /  10  10  10  10  10
MAYHILL                 78  54  77  56  77 /  20  20  10  10  20
MESCALERO               81  57  78  55  79 /  20  20  10  10  20
TIMBERON                78  51  76  55  77 /  20  20  10  10  20
WINSTON                 84  59  81  58  80 /  20  20  20  20  20
HILLSBORO               89  64  86  63  86 /  10  10  10  10  20
SPACEPORT               92  66  90  66  89 /  10  10   0  10  10
LAKE ROBERTS            85  61  83  59  82 /  30  30  20  20  20
HURLEY                  87  64  85  63  85 /  20  20  10  10  20
CLIFF                   96  65  93  64  92 /  20  20  20  20  20
MULE CREEK              91  59  88  57  88 /  30  30  20  20  20
FAYWOOD                 87  64  84  63  84 /  10  10  10  10  20
ANIMAS                  93  67  93  66  91 /  20  20  10  10  20
HACHITA                 92  66  90  65  90 /  10  10  10  10  20
ANTELOPE WELLS          93  64  91  64  88 /  10  10  10  10  20
CLOVERDALE              89  65  86  63  84 /  20  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01 FAUSETT
Hazardous weather outlook, Aug 21, 11:24 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1124 AM MDT WED AUG 21 2013

NMZ401>417-TXZ418>424-221730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1124 AM MDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIER AND MORE STABLE AIR HAS MOVED INTO THE REGION...WHICH WILL
RESULT IN FEWER THUNDERSTORMS THIS AFTERNOON AND TONIGHT. ISOLATED
STORMS REMAIN POSSIBLE OVER THE HIGHER MOUNTAINS AND PORTIONS OF
SOUTHWEST NEW MEXICO CLOSE TO THE ARIZONA BORDER. STORMS THAT DO
OCCUR WILL BE BRIEF WITH SPOTTY RAIN AMOUNTS EXPECTED. STRONGER
STORMS MAY STILL OCCUR OVER THE GILA REGION WHICH IS CLOSER TO
DEEPER MOISTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRIER AIR WILL REMAIN OVER THE AREA ON THURSDAY WITH ISOLATED
MOUNTAIN BASED THUNDERSTORMS POSSIBLE. MOISTURE WILL BEGIN TO
RETURN TO THE REGION ON FRIDAY WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE AREA WIDE FRIDAY AND SATURDAY. THE MOISTURE
PLUME WILL SHIFT MORE TO THE WEST ON SUNDAY WITH DRIER CONDITIONS
EXPECTED EAST OF THE RIO GRANDE AND CONTINUED MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS WEST OF THE RIVER SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:44 PM MDTAreal Flood AdvisoryEPZSierra61 min
Aug 20, 7:06 PM MDTSevere Thunderstorm WarningEPZSierra54 min
Aug 21, 5:29 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.